Wisconsin, 2025

High Wind in Wisconsin, February 6, 2025

February 6, 2025 · NWS GRB · 3 events in 3 counties and zones

West winds gusted to around 60 mph for a few hours during the afternoon behind a fast moving cold front in the Fox Valley on Thursday (2/6). ).

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

West winds gusted to around 60 mph for a few hours during the afternoon behind a fast moving cold front in the Fox Valley on Thursday (2/6). The highest wind gusts included 61 mph in De Pere (Brown Co.), 59 mph at the Green Bay airport (Brown Co.) as well as in Forest Junction (Calumet Co.), and 58 mph at the Oshkosh airport (Winnebago Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 6, 1:29 PM CST, 31 minutes earlier. Its key messages:

  • Gusty west winds of 25 to 35 mph with gusts of 40 to 50 mph are expected to continue into this evening. An isolated gust over 50 mph is possible. The gusty winds may create minor blowing and drifting snow and cause difficult travel for high-profile vehicles, especially on north-south oriented roads. The strong winds may also cause some damage to trees and power lines, resulting in sporadic power outages.
  • Hazardous winter travel is expected late Friday night through Saturday night due to a widespread accumulating snowfall. There is a 30-50% chance of snowfall accumulations greater than 6 inches over central to east-central Wisconsin where a Winter Storm Watch has been issued.
  • Bitterly cold wind chills from 15 below to 20 below will be possible on Monday and Tuesday nights over central and north- central Wisconsin.
Area forecast discussion, Feb 6, 1:29 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
129 PM CST Thu Feb 6 2025

Forecast discussion for routine afternoon forecast issuance

.KEY MESSAGES...

- Gusty west winds of 25 to 35 mph with gusts of 40 to 50 mph are
  expected to continue into this evening. An isolated gust over
  50 mph is possible. The gusty winds may create minor blowing and
  drifting snow and cause difficult travel for high-profile
  vehicles, especially on north-south oriented roads. The strong
  winds may also cause some damage to trees and power lines,
  resulting in sporadic power outages.

- Hazardous winter travel is expected late Friday night through
  Saturday night due to a widespread accumulating snowfall. There
  is a 30-50% chance of snowfall accumulations greater than 6
  inches over central to east-central Wisconsin where a Winter
  Storm Watch has been issued.

- Bitterly cold wind chills from 15 below to 20 below will be
  possible on Monday and Tuesday nights over central and north-
  central Wisconsin.

&&

.DISCUSSION...
Issued at 129 PM CST Thu Feb 6 2025

Short Term...Tonight and Friday

Strong westerly winds remain the primary focus of the short-term
forecast. Winds are expected to peak this afternoon as low-level
lapse rates continue to steepen and the strongest push of CAA
arrives. Gusts are expected to reaching 45-50 mph across much of the
region. If mixing heights can reach about 2500ft a few isolated
gusts over 50 mph may be possible. Winds will slowly star to
diminish after sunset, however, breezy conditions will remain into
the early overnight hours. As the jet streak moves off to the east
winds should then become much weaker by Friday morning.

Webcams have shown some minor blowing snow and expect that to
continue through sunset, however, impacts seem minimal due to the
shallow snowpack. High profiles vehicles may also be impact by the
strong winds, mainly on north-south oriented roads.

Light snow showers also remain possible across far north-central WI
through this evening as the axis of a mid-level short moves moves
across Lake Superior. Don't expect this snowfall to amount to
anything more than a tenth or two. Behind this trough colder air
will start to filter in over northern WI with lows tonight falling
into the single digits below zero near the UP border. Areas along
the lakeshore and in the Fox Valley will see lows near 10 degrees.

Surface high pressure pushing into the region Friday will bring
period of quiet weather before the next round of accumulation snow
arrives this weekend.

Long Term...Friday Night Through Thursday

Focus of this forecast continues to revolve around snowfall
potential on Saturday, followed by low wind chills next week.

Weekend Snow Potential: A low amplitude, positively tilted
shortwave remains forecast to track from west to east across the
forecast area from late Saturday morning through early Saturday
evening. Moderate mid-level warm advection and frontogenesis will
precede the shortwave starting very late Friday night when light
snow is expected to develop over central WI before spreading over
to the rest of northeast WI on Saturday morning. The strongest
forcing will likely arrive just ahead of the shortwave from late
morning through mid-afternoon Saturday when integrated omega peaks
in the dendritic growth zone. The forcing trails off as the
shortwave exits to the east by Saturday evening.

In terms of moisture, precipitable water anomalies peak about
160-170% of normal around midday Saturday, but doesn't appear to
be anomalously high as deeper moisture remains confined well south
of the region over the mid-Mississippi Valley.

Do not see much in the way of elevated instability or high mid-
level lapse rates that could lead to higher end snow values. Do
not think there will be much in the way of lake enhancement as
1000-850mb flow is relatively weak and around 10 kts or less out
of the northeast. Perhaps right near the Lake Michigan shoreline
very minor lake enhancement is possible.

The most favorable aspect of this system will be the dendritic
growth profile where moderate to perhaps strong lift will occur at
times within the dendritic growth zone. This is most pronounced
over central to east-central WI where the temperature profile is
warmer. As a result, this should lead to efficient snowfall
production, particularly during periods of the strongest lift from
late morning through mid-afternoon. The dendritic growth zone
depth is much smaller (colder thermal profiles) over far northern
WI which is not as favorable.

In terms of trends, ensemble qpf has trended downward over the
past 24 hours of model runs, particularly over far northern WI. As
a result, trended qpf downward by about 20% which dropped snowfall
amounts in the Winter Storm Watch area by 1-2 inches.

No changes to the Winter Storm Watch appear warranted as
confidence to issue a warning just isn't there yet (and may not
get there). Still anticipate some changes to snowfall amounts
over the next 24 hours.

Temperatures...Will be trending downward next week with highs in
the single digits to teens. Wind chills are forecast to fall into
the 10 below to 20 below range every night from Monday night thru
Wednesday night, particularly over central and north-central WI.

&&

.AVIATION...for 18Z TAF Issuance
Issued at 1124 AM CST Thu Feb 6 2025

Skies will continue to clear out across far eastern WI early WI as
they did across central and northern WI this morning. Westerly winds
have begun to strengthen with gusts already reaching 25-35kt across
the region. Winds will continue to increase and peak with afternoon
with sustained winds between 15-25kts and peak wind gusts reaching 35-
40kts. Winds will continue to be breezy through the evening before
starting to diminish overnight into Friday morning.

MVFR cigs will return later this afternoon to northern WI along with
a few light snow showers while skies south of a AUW to GRB line
should remain clear the remaindered of the day. Scattered mid and
low level clouds will start to filter back into central and east
central WI Friday morning ahead of the next system forecast to bring
a round of accumulation snow to the region Saturday.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 9 PM CST this evening for WIZ005-010>013-
018>022-030-031-035>040-045-048>050-073-074.

Winter Storm Watch from late Friday night through Saturday
evening for WIZ030-035-036.

Winter Storm Watch from Saturday morning through Saturday
evening for WIZ031-037>040-045-048>050.
&&

DISCUSSION.....GK/MPC
AVIATION.......GK
Hazardous weather outlook, Feb 6, 1:24 PM CST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
124 PM CST Thu Feb 6 2025

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-071930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
124 PM CST Thu Feb 6 2025

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Gusty west winds of 25 to 35 mph with gusts of 40 to 50 mph are
expected to continue into this evening. An isolated gust over 50
mph is possible. The gusty winds may create minor blowing and
drifting snow and cause difficult travel for high-profile
vehicles, especially on north-south oriented roads. The strong
winds may also cause some damage to trees and power lines,
resulting in sporadic power outages.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Hazardous winter travel is expected late Friday night through
Saturday night due to a widespread accumulating snowfall. There is
a 30-50% chance of snowfall accumulations greater than 6 inches
over central to east-central Wisconsin where a Winter Storm Watch
has been issued.

Bitterly cold wind chills from 15 below to 20 below will be
possible on Monday and Tuesday nights over central and north-
central Wisconsin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-071930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
124 PM CST Thu Feb 6 2025

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

West gales are expected through late this evening.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

The probability for widespread hazardous weather is low.

GK/MPC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Calumet

When
February 6, 2:00 PM CST to 4:00 PM CST
Where
Calumet forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.082, -88.218 (the zone’s center; the record gives no point)

West winds gusted to 59 mph for a few hours in the afternoon.

High Wind, Winnebago

When
February 6, 2:00 PM CST to 4:00 PM CST
Where
Winnebago forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

West winds gusted to 58 mph for a few hours in the afternoon.

High Wind, Brown

When
February 6, 3:00 PM CST to 5:00 PM CST
Where
Brown forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

West winds gusted to 61 mph for a few hours in the late afternoon.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2025Every state in 2025This day in weather historyWarnings in Wisconsin, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1226214, 1226215, 1226213.